Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Arch Intern Med. 2004 Oct 11;164(18):1965-76.

Risk of venous thromboembolic disease associated with hormonal contraceptives and hormone replacement therapy: a clinical review.

Author information

  • 1Section of Hematology and Coagulation Medicine, Department of Hematology and Medical Oncology, The Cleveland Clinic Foundation, Cleveland, Ohio, USA.

Abstract

Venous thromboembolic events (VTEs) represent a serious complication related to hormonal contraception and hormone replacement therapy (HRT). Evidence on hormonal contraceptive- and HRT-related VTEs is derived almost exclusively from observational studies and points to a 2- to 6-fold increased relative risk of VTEs with either therapy. Oral contraceptive pills that contain third-generation progestins (desogestrel or gestodene) seem to be associated with greater VTE risk than those that contain levonorgestrel. Oral contraceptive pill use and HRT are associated with exponentially higher VTE relative risks when used by women who carry an inherited hypercoagulable state. The indication of a lower or a lack of VTE risk associated with the use of progestin-only contraceptives and with transdermal HRT suggests that these therapies may be safer than combination oral contraceptive pills and oral HRT for women in whom oral estrogen therapy is considered contraindicated. Data that support such safety advantages are limited and should be interpreted with caution.

PMID:
15477430
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk